Alert archive / Texas / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 149, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Oct 17, 2022, 1:13 AM CDT for Val Verde County, Texas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 17, 2022, 1:13 AM CDT (06:13 UTC)
- Expired
- Oct 17, 2022, 1:56 AM CDT
- In force
- 43 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Val Verde County, TX
The radar
The Laughlin AFB radar (KDFX), 126 km from the middle of the area, began a volume at 06:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDRT), launched 00:00Z, 6.2 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 884 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 1422 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.0
The text
As transmitted.
863
WUUS54 KEWX 170613
SVREWX
TXC465-170715-
/O.NEW.KEWX.SV.W.0149.221017T0613Z-221017T0715Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
113 AM CDT Mon Oct 17 2022
The National Weather Service in Austin San Antonio has issued a
* Severe Thunderstorm Warning for...
Northwestern Val Verde County in south central Texas...
* Until 215 AM CDT.
* At 113 AM CDT, a severe thunderstorm was located near Pumpville, or
16 miles northwest of Langtry, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Langtry, Shumla, Pumpville, Seminole Canyon State Park and Pecos
River Boat Ramp.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3004 10176 3007 10115 2955 10124 2963 10126
2957 10130 2959 10131 2965 10130 2966 10135
2965 10136 2970 10137 2975 10142 2977 10140
2975 10144 2979 10147 2976 10154 2981 10154
2977 10158 2977 10163 2976 10164 2978 10176
TIME...MOT...LOC 0613Z 285DEG 26KT 2991 10181
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
CP2 follow-up statements
912
WWUS54 KEWX 170641
SVSEWX
Severe Weather Statement
National Weather Service Austin/San Antonio TX
141 AM CDT Mon Oct 17 2022
TXC465-170715-
/O.CON.KEWX.SV.W.0149.000000T0000Z-221017T0715Z/
Val Verde TX-
141 AM CDT Mon Oct 17 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 AM CDT
FOR NORTHWESTERN VAL VERDE COUNTY...
At 141 AM CDT, a severe thunderstorm was located near Langtry, moving
east at 30 mph along US 90.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Langtry, Shumla, Pumpville, Seminole Canyon State Park and Pecos
River Boat Ramp.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3004 10176 3007 10115 2955 10124 2963 10126
2957 10130 2959 10131 2965 10130 2966 10135
2965 10136 2970 10137 2975 10142 2977 10140
2975 10144 2979 10147 2976 10154 2981 10154
2977 10158 2977 10163 2976 10164 2978 10176
TIME...MOT...LOC 0641Z 285DEG 26KT 2986 10158
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
CP157
WWUS54 KEWX 170656
SVSEWX
Severe Weather Statement
National Weather Service Austin/San Antonio TX
156 AM CDT Mon Oct 17 2022
TXC465-170706-
/O.CAN.KEWX.SV.W.0149.000000T0000Z-221017T0715Z/
Val Verde TX-
156 AM CDT Mon Oct 17 2022
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN VAL VERDE COUNTY
IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However small hail and
gusty winds are still possible with this thunderstorm.
LAT...LON 3004 10176 3007 10115 2955 10124 2963 10126
2957 10130 2959 10131 2965 10130 2966 10135
2965 10136 2970 10137 2975 10142 2977 10140
2975 10144 2979 10147 2976 10154 2981 10154
2977 10158 2977 10163 2976 10164 2978 10176
TIME...MOT...LOC 0655Z 285DEG 26KT 2983 10146
$$
CPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 16, 9:50 PM CDT, 3 hours 23 minutes earlier.
Area forecast discussion, Oct 16, 9:50 PM CDT, 3 hours 23 minutes before
Area Forecast Discussion...UPDATED National Weather Service Austin/San Antonio TX 950 PM CDT Sun Oct 16 2022 ...New UPDATE... .UPDATE... Issued at 946 PM CDT Sun Oct 16 2022 Front has now pushed through the Austin metro area and much of the Hill Country. It is a little held up across our western zones and hasn't reached Del Rio quite yet. Elected to increase the north- northeasterly winds behind the front based on surface observations behind the frontal passage. Additionally, have lowered afternoon temperatures and dew points (with rain chances diminishing) based from the latest trends on the hi-res short term and raw model guidance. && .SHORT TERM... (Tonight through Monday night) Issued at 236 PM CDT Sun Oct 16 2022 Mesoanalysis/Synopsis: A busy afternoon surface map highlights what should be an active short term forecast period. Connected to last night's storms over the ArkLaTex, an outflow boundary was analyzed along a line extending from San Angelo to Lampasas to Temple. The feature has been able to withstand the test of surface heating thanks to remnant cloud debris, shower activity, and attendant cold pool preservation to its north. Stark temperature contrast is thus evident across the boundary, as evidenced by the 85 versus 69 degree 18Z surface temps observed at Georgetown and Waco respectively. The well-advertised cold front lags to the north of the decaying cold pool and outflow boundary, currently evident from Corsicana west to just north of San Angelo. Isolated showers and storms have been observed across Lavaca and DeWitt Counties along the sea breeze. Above the surface, an upper level low continues to rotate over the AZ-NM border vicinity. An accompanying speed max accompanies the low, and is beginning to emerge into West Texas from Chihuahua and Sonora. This Afternoon: Isolated thunderstorms will remain possible over the far southeastern CWA along the sea breeze through sunset. Additional spotty activity is possible across portions of the far northeast in the vicinity of the outflow boundary discussed above. Most areas will remain dry through the dinner hour. Expect highs ranging from the low to mid 80s in the Rio Grande Plains to the low 90s across the Coastal Plains and I-35 corridor. Tonight: The best precipitation chances of the short term continue to reside in this time period. We continue to anticipate widespread shower and thunderstorm development over the Serranias del Burro Mountains and lower Trans-Pecos later this evening as the upper level low and its attendant speed max begin to overspread the region and interact with the advancing cold front. Activity should reach the Rio Grande by Midnight. While disagreement still exists amongst individual CAM solutions, there is broad consensus that storms will begin to organize as bulk shear values in the 40-50 knot range settle in overhead. Most solutions show some sort of mesoscale convective system developing during the predawn hours, tracking southeast through the Winter Garden into moisture and instability pooling along the nocturnal low level jet axis in place across the region. Given the high (1.50-2 inch) precipitable water values in place ahead of the storms, this activity would be capable of producing heavy rainfall along its track. Precise numbers remain difficult to pin down, though most guidance indicates totals ranging from one to two inches with isolated four inch pockets possible over the Winter Garden and Rio Grande Plains. Flooding concerns are overall low given the ongoing drought and progressive forward motions of storms. Isolated damaging wind gusts in excess of 60 MPH are also possible. SPC continues a marginal risk in its day 1 convective outlook in light of this potential. Expect activity to be lighter and more scattered outside of the Rio Grande Plains and Winter Garden. Tomorrow: Convection alluded to above will likely be ongoing across the far southwest through the first part of the morning before moving into Brush Country. Overrunning showers and thunderstorms remain possible through the afternoon hours, though considerable uncertainty regarding coverage in the wake of the predawn activity remains. Have help precip chances in the grids through sunset, though widespread rainfall is not expected through the afternoon hours. Tomorrow Night: Drying should start to commence behind the front, helping to start shut down precip chances. Can't entirely rule out an isolated, overrunning shower through daybreak Tuesday, but overall coverage should be low with dry air advection in progress. && .LONG TERM... (Tuesday through Sunday) Issued at 236 PM CDT Sun Oct 16 2022 Some lingering showers are possible Tuesday morning for areas generally south of a Del Rio to Pleasanton line. Chances for showers are low and if models trend faster with the drying behind the front, rain chances may need to be removed for Tuesday morning. Elsewhere, a dry forecast is in store across the remainder of south central Texas. Gusty northeast winds along with a decrease in cloud cover can be expected behind the cold front for Tuesday afternoon as surface high pressure remains over the region. Highs will generally be in the 60s to near 70 degrees. Winds should diminish quickly around sunset and with clear skies, light winds and dry air in place we will see excellent radiational cooling. This will drop overnight lows into the mid 30s to mid 40s across south central Texas. The coolest readings will be across the Hill Country and nearby low-lying areas along the I-35 corridor. Surface high pressure weakens and moves east on Wednesday as temperatures slowly begin to rebound with highs expected to warm back into the mid 60s to lower 70s. A surface low developing just north of the region will bring southerly winds back to most areas Wednesday night into Thursday morning. Overnight lows will continue to remain below normal, but should manage to warm back into the 40s for most areas. For the remainder of the forecast period (Friday through Sunday), the flow aloft over the central and high plains transitions from northwest to southwest and increases. This will lead to strong surface cyclogenesis across the central U.S. plains states. For our area, this will lead to occasionally gusty south winds and a warming trend. At this time, no precipitation is expected through the above mentioned period. && .AVIATION... (00Z TAFS) Issued at 611 PM CDT Sun Oct 16 2022 VFR conditions begin the TAF period, prior to the pattern turning more active as a front and upper disturbance begin to influence the region's weather. Episodes of showers and thunderstorms will be possible tonight through tomorrow morning. KDRT is expected to be the most impacted of the aerodrome sites. Greatest chances will be from the overnight through the predawn hours, when prevailing TSRA/-TSRA has been maintained at each site. Heavier rain and storm activity will also likely occur concurrently with widespread low ceiling and visibility reductions that will be in the IFR to MVFR range. The precipitation chances should gradually taper moving into and through Monday afternoon, with ceilings improving back to VFR levels at AUS, SAT and SSF into and through the afternoon. KDRT is expected to remain IFR through much of Monday before improving back to MVFR levels in the late afternoon. Winds will shift and become breezy out of the north behind the front tonight through the day on Monday. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 63 67 50 68 / 50 50 10 0 Austin Bergstrom Intl Airport 64 68 51 68 / 50 40 10 0 New Braunfels Muni Airport 67 69 54 69 / 40 40 20 10 Burnet Muni Airport 60 67 49 66 / 70 50 10 0 Del Rio Intl Airport 67 68 55 66 / 80 70 40 10 Georgetown Muni Airport 61 69 48 67 / 60 50 10 0 Hondo Muni Airport 69 70 55 69 / 50 60 40 10 San Marcos Muni Airport 64 68 51 67 / 50 40 20 10 La Grange - Fayette Regional 66 69 53 69 / 40 40 20 0 San Antonio Intl Airport 68 69 55 69 / 50 50 30 10 Stinson Muni Airport 70 71 59 70 / 50 50 30 10 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Short-Term...Brady Long-Term...Platt Aviation...Brady
Hazardous weather outlook, Oct 16, 3:35 AM CDT, 21 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 335 AM CDT Sun Oct 16 2022 TXZ171>173-183>194-202>209-217>225-228-170845- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 335 AM CDT Sun Oct 16 2022 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Today And Tonight. A cold front and upper level support from a disturbance will bring good chances of showers and thunderstorms tonight. Locally heavy rainfall, minor flooding and a few strong to perhaps severe storms will be possible, primarily across the Rio Grande Plains and Winter Garden region. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Additional showers and thunderstorms remain possible into Monday night. Some locally heavy rain along with a few strong to perhaps severe storms are possible, especially along the Rio Grande and south of US highway 90. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Special weather statement, Oct 16, 10:57 PM CDT, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1057 PM CDT Sun Oct 16 2022
TXZ171-172-170430-
Llano TX-Burnet TX-
1057 PM CDT Sun Oct 16 2022
...A strong thunderstorm will impact portions of northeastern Llano
and central Burnet Counties through 1130 PM CDT...
At 1057 PM CDT, Doppler radar was tracking a strong thunderstorm near
Buchanan Lake Village, or near Buchanan Dam, moving east at 30 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Burnet, Kingsland, Bertram, Buchanan Dam, Buchanan Lake Village, Inks
Lake State Park, Watson, Oatmeal, Lake Victor, Sunnylane, Longhorn
Cavern State Park, Joppa and Shady Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3096 9796 3066 9803 3065 9804 3067 9841
3088 9846 3093 9844 3092 9842 3094 9841
TIME...MOT...LOC 0357Z 266DEG 25KT 3082 9839
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
MOSpecial weather statement, Oct 16, 11:26 PM CDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1126 PM CDT Sun Oct 16 2022
TXZ183-170515-
Val Verde TX-
1126 PM CDT Sun Oct 16 2022
...A strong thunderstorm will impact portions of southeastern Val
Verde County through 1215 AM CDT...
At 1126 PM CDT, Doppler radar was tracking a strong thunderstorm near
Amistad Acres, or 15 miles south of Comstock, moving northeast at 30
mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lake View, Amistad Village, Black Brush Point, Amistad Acres, Box
Canyon, Diablo East, Governors Landing, Long Point, Devils Shores,
Pafford Crossing, 277 South Boat Ramp, San Pedro Canyon, 277 North
Campground, Rough Canyon Recreation Area, Spur 406 Campground, Rock
Quarry Campground, Salem Point, Devils River State Nat Area Big Satan
and Lake Ridge Ranch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2957 10124 2982 10102 2976 10079 2967 10070
2939 10102 2941 10104 2946 10106 2947 10109
2947 10111 2948 10113 2947 10115 2952 10118
2953 10126
TIME...MOT...LOC 0426Z 219DEG 27KT 2946 10118
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
MOSpecial weather statement, Oct 17, 12:44 AM CDT, 29 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1244 AM CDT Mon Oct 17 2022
TXZ183-170615-
Val Verde TX-
1244 AM CDT Mon Oct 17 2022
...A strong thunderstorm will impact portions of northwestern Val
Verde County through 115 AM CDT...
At 1243 AM CDT, Doppler radar was tracking a strong thunderstorm near
Langtry, moving northeast at 25 mph.
HAZARD...Half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Langtry and Shumla.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3023 10134 2979 10114 2977 10146 2978 10145
2979 10147 2977 10150 2976 10154 2980 10154
2981 10155 2980 10157 2977 10158 2992 10167
TIME...MOT...LOC 0543Z 247DEG 21KT 2988 10155
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
CPThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 16, 10:57 PM CDT | Special Weather Statement | EWX | Burnet | 33 min |
| Oct 16, 11:26 PM CDT | Special Weather Statement | EWX | Val Verde | 49 min |
| Oct 17, 12:44 AM CDT | Special Weather Statement | EWX | Val Verde | 31 min |
| Oct 17, 2:11 AM CDT | Areal Flood Advisory | EWX | Bastrop, Lee, Travis, Williamson | 3 hr |
| Oct 17, 7:00 AM CDT | Special Weather Statement | EWX | Maverick | 45 min |
| Oct 17, 7:42 AM CDT | Special Weather Statement | EWX | Frio | 33 min |
| Oct 17, 7:49 AM CDT | Special Weather Statement | EWX | Dimmit | 41 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.